Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Jacksonville, FL

January 27, 1998Clay County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 27, 1998, 6:29 PM EST for Clay County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 1998, 6:29 PM EST (23:29 UTC)
Expired
Jan 27, 1998, 7:00 PM EST
In force
31 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Clay County, FL

The radar

The Jacksonville radar (KJAX), 58 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS1 KJAX 272328 RRA
SVRJAX
FLC019-280000-

BULLETIN
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
629 PM EST TUE JAN 27 1998


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEASTERN FLORIDA

   ...CLAY


AT 626 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF MIDDLEBURG MOVING EAST AT 15
MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
CAMP BLANDING BY 635 PM EST... AND NEAR PENNEY FARMS BY 645 PM EST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH... LARGE HAIL... AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.


PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.

B. MOBBS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 27, 2:45 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 27, 2:45 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EST TUE JAN 27 1998

THE ADAP SFC STREAMLINE ANALYSIS HAS LOW TO THE NE OF CHS.
UPPER LOW (AS SEEN ON SATELLITE) OVER W CNTL GA WILL MOVE INTO
SOUTH CAROLINA THIS EVE. PLENTY OF LLVL MOISTURE AND EVEN SCT
SHOWERS WRAPPING AROUND SYSTEM AS IT HEADS EAST AND WILL MOVE
INTO CWA THIS EVE. WILL PUT POPS IN CHC CATEGORY FOR SE GA AND
20 PCT OR LESS ELSEWHERE. ANY PCP SHOULD END BY LATE EVE WITH
SKIES CLEARING. SFC LO WILL CONT TO DEEPEN AS IT MOVES NE OFF THE
NC COAST WED AND THIS WILL INCREASE THE GRADIENT THUS CREATING
BREEZY CONDITIONS. PREFER BLEND OF FWC AND AVN.

PRELIM CCF
SSI UU 044/062 039/066 042 08300
JAX UU 043/063 036/068 040 08200
GNV UU 044/064 037/070 041 08100

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 5:26 PM ESTSevere Thunderstorm WarningJAXClay49 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.